Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 175, NWS Sioux Falls, SD

September 5, 2016Lyon County, Osceola County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 5, 2016, 1:37 AM CDT for Lyon County, Osceola County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2016, 1:37 AM CDT (06:37 UTC)
Expired
Sep 5, 2016, 2:15 AM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Lyon County, IA, Osceola County, IA

The radar

The Sioux Falls radar (KFSD), 72 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 4, 10:40 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
482 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

016 
WUUS53 KFSD 050637
SVRFSD
IAC119-143-050715-
/O.NEW.KFSD.SV.W.0175.160905T0637Z-160905T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
137 AM CDT MON SEP 5 2016

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LYON COUNTY IN NORTHWESTERN IOWA...
  OSCEOLA COUNTY IN NORTHWESTERN IOWA...

* UNTIL 215 AM CDT

* AT 137 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROCK
  RAPIDS... MOVING EAST AT 45 MPH.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  GEORGE AROUND 145 AM CDT. 
  LITTLE ROCK AROUND 155 AM CDT. 
  SIBLEY AND ASHTON AROUND 200 AM CDT. 
  OCHEYEDAN AND MELVIN AROUND 215 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4326 9624 4346 9623 4347 9540 4326 9539
TIME...MOT...LOC 0637Z 273DEG 40KT 4337 9614 

HAIL...<.75IN
WIND...70MPH
 
$$

WEISSER
3 follow-up statements
758 
WWUS53 KFSD 050652
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
152 AM CDT MON SEP 5 2016

IAC119-143-050715-
/O.CON.KFSD.SV.W.0175.000000T0000Z-160905T0715Z/
LYON IA-OSCEOLA IA-
152 AM CDT MON SEP 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR EASTERN LYON AND OSCEOLA COUNTIES...

AT 152 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GEORGE...OR 8
MILES WEST OF SIBLEY...MOVING EAST AT 45 MPH.

HAZARD...70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

THIS SEVERE STORM WILL BE NEAR...
  SIBLEY AND ASHTON AROUND 200 AM CDT. 
  OCHEYEDAN AND MELVIN AROUND 215 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4326 9613 4346 9607 4347 9540 4326 9539
TIME...MOT...LOC 0652Z 273DEG 40KT 4336 9591 

HAIL...<.75IN
WIND...70MPH
 
$$

WEISSER
559 
WWUS53 KFSD 050705
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
205 AM CDT MON SEP 5 2016

IAC119-050715-
/O.CAN.KFSD.SV.W.0175.000000T0000Z-160905T0715Z/
LYON IA-
205 AM CDT MON SEP 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LYON COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4326 9586 4346 9586 4347 9540 4326 9539
TIME...MOT...LOC 0705Z 273DEG 40KT 4335 9571 

$$

IAC143-050715-
/O.CON.KFSD.SV.W.0175.000000T0000Z-160905T0715Z/
OSCEOLA IA-
205 AM CDT MON SEP 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR OSCEOLA COUNTY...

AT 205 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
SIBLEY...MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

THIS SEVERE STORM WILL BE NEAR...
  MELVIN AROUND 210 AM CDT. 
  OCHEYEDAN AROUND 215 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4326 9586 4346 9586 4347 9540 4326 9539
TIME...MOT...LOC 0705Z 273DEG 40KT 4335 9571 

HAIL...<.75IN
WIND...70MPH
 
$$

WEISSER
185 
WWUS53 KFSD 050711 RRA
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
211 AM CDT MON SEP 5 2016

IAC143-050721-
/O.EXP.KFSD.SV.W.0175.000000T0000Z-160905T0715Z/
OSCEOLA IA-
211 AM CDT MON SEP 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR OSCEOLA COUNTY WILL EXPIRE AT
215 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS TO 50 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4326 9586 4346 9586 4347 9540 4326 9539
TIME...MOT...LOC 0709Z 273DEG 40KT 4335 9571 

$$

WEISSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 6:17 PM CDT, 7 hours 20 minutes earlier.

Area forecast discussion, Sep 4, 6:17 PM CDT, 7 hours 20 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
617 PM CDT SUN SEP 4 2016

.SHORT TERM...(This evening through Monday)
Issued at 311 PM CDT Sun Sep 4 2016

Water vapor depicts strong wave pivoting through eastern Wyoming as
of 20 Z.  As this wave lifts off to the north and east, expect
convection to develop and organize into convective clusters across
western South Dakota.  Expect a relatively quiet evening across the
area, as stratus builds in from the south.  After 03z, CAM models
suggest convection approaching western fringes of the forecast area.
Modest speed shear through the depth of the troposphere should allow
for at least a few severe reports, but inverted V sounding is not as
pronounced in our area as it is further to the west within the
enhanced risk.  With moderate speed shear, went ahead and increased
hail size for south central south dakota but still think this will
be primarily a wind event. Stability of the lowest 10K feet
increases as one goes east across the forecast area so expect
convective cluster to gradually run out of steams and remain non
severe mainly east of I-29.

On Monday, great severe weather set up with strong surface heating
throughout the day ahead of stationary boundary across central South
Dakota. Will have to keep a close eye on any potentially lingering
outflow boundaries for convective potential later in the day. Strong
surface heating with moisture pooling will result in surface based
CAPE of 3-4 J/KG. The problem is the strong cap across the region.
Both the NAM and the GFS suggest capping inversion will be strong
enough prevent widespread convective potential, and have therefore
limited pops through the afternoon hours to a slight chance.  With
that said, if something is able to get going, it would likely be
severe with strong instability and 0-6km bulk shear vectors of 45-50
knots.  Within the vicinity of boundaries, appears as though 0-1 km
bulk shear would be 15-20 knots, so certainly would not rule out a
tornado or two if the cap is able to break (which seems to be a big
if).

.LONG TERM...(Monday night through Sunday)
Issued at 311 PM CDT Sun Sep 4 2016

Rather active weather pattern continue to dominate the medium range
forecast, with slightly calmer weather arriving for the extended
portions of the forecast.

Monday evening will feature the next risk for strong to severe
storms, as a frontal boundary remains stretched across the CWA.
As mentioned earlier in this discussion, capping remains strong
for the majority of the daytime hours and forcing rather minimal
which should prevent much in the way of convection prior to 00z.
However, once the evening arrives, the low- level jet should ramp
up rather quickly and become collocated with an an increasing push
by cooler boundary later temperatures. The most likely scenario is
a narrow window for surface based convection along the boundary,
before general storm motion would provide a tendency toward
convection becoming more elevated. Nevertheless, buoyancy and
shear parameters would suggest a hail and damaging wind potential.
With the LLJ increasing 0-1km winds, would not rule out an
isolated tornado on the initial development stages of storms. The
low level jet may continue to propagate storms through much of the
overnight hours and into Tuesday morning. My biggest concern into
Tuesday morning would be with training storms and the potential
for locally heavy rainfall.

By Tuesday afternoon, considerable uncertainty will rule the
forecast, as convection most likely determines the locations of sfc
boundaries and focal points for convection in the afternoon/evening.
Latest guidance continues to hint at one potential focal point
across portions of northern Nebraska and Iowa and adjacent areas of
South Dakota and Minnesota. The west to east orientation of the
boundary and copious moisture transport over the front would point
to another risk for locally heavy rainfall Tuesday night into
Wednesday, preceded by a risk for severe weather early on the onset
of storms.

Drier air looks to advect into the area for Wednesday night and
Thursday, although the risk for rain will already return to the
forecast by late Thursday night into Friday as a larger trough
swings through the Northern Plains. Next weekend looks increasingly
drier, with temperatures trying to moderate back above seasonal
normals.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 616 PM CDT Sun Sep 4 2016

MVFR to low end VFR ceilings will be likely through the evening
ahead of the potential for thunderstorms. As the thunderstorms
sweep through the MVFR and IFR ceilings will likely be confined to
areas along and north of highway 14.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...BT
LONG TERM...Dux
AVIATION...08
Hazardous weather outlook, Sep 4, 12:54 PM CDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1254 PM CDT SUN SEP 4 2016

SDZ038-050-052-053-057>059-063-064-051030-
BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX-
DOUGLAS-
1254 PM CDT SUN SEP 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP IN CENTRAL SOUTH DAKOTA AND SHIFT EAST
OVERNIGHT. SEVERE STORMS WITH HAIL TO PING PONG BALL SIZE AND WIND
GUSTS TO 70 MPH ARE POSSIBLE. STORMS WILL ALSO BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF STORMS MAY AFFECT THE AREA MONDAY NIGHT...WITH
ISOLATED STRONG TO SEVERE STORMS AGAIN POSSIBLE DURING THE
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FROM 9 PM TO 12 AM THIS EVENING.

IAZ001-MNZ071-072-080-081-089-097-098-SDZ039-040-054>056-060>062-
065>070-051030-
LYON IA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-PIPESTONE-
ROCK-KINGSBURY-BROOKINGS-MINER-LAKE-MOODY-HANSON-MCCOOK-MINNEHAHA-
HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-
1254 PM CDT SUN SEP 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED NON-SEVERE STORMS WILL MOVE ACROSS AREAS EAST OF
INTERSTATE 29 THIS MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED
TO DEVELOP THIS EVENING THROUGH TONIGHT. STRONG TO SEVERE STORMS
WITH WIND GUSTS TO 65 MPH AND SMALL HAIL WILL BE POSSIBLE...MAINLY
WEST OF INTERSTATE 29. STORMS WILL ALSO BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED SEVERE STORMS WITH LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE MONDAY EVENING AND MONDAY NIGHT.

THUNDERSTORM CHANCES WILL PERSIST ACROSS THE AREA TUESDAY THROUGH
WEDNESDAY. THE RISK OF SEVERE WEATHER DURING THIS TIME APPEARS
LOW...HOWEVER LOCALLY HEAVY RAIN WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FROM 11 PM TO 3 AM TONIGHT.

IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071-
051030-
OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-JACKSON-DIXON-DAKOTA-UNION-
1254 PM CDT SUN SEP 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED NON-SEVERE STORMS WILL MOVE ACROSS THE AREA THIS
MORNING. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT.
THE RISK OF SEVERE WEATHER TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS MAY LINGER INTO EARLY MONDAY MORNING. THE
RISK OF SEVERE STORMS WITH THIS EARLY MORNING ACTIVITY IS LOW.
HOWEVER...ISOLATED SEVERE STORMS WITH DAMAGING WINDS AND LOCALLY
HEAVY RAIN WILL BE POSSIBLE LATE MONDAY EVENING AND MONDAY NIGHT.

THE CHANCE OF STRONG TO SEVERE STORMS...ALONG WITH A POTENTIAL
FOR ADDITIONAL LOCALLY HEAVY RAIN...WILL PERSIST INTO TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Local storm report, Sep 5, 1:32 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
132 AM CDT MON SEP 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND GST     2 NNE YANKTON           42.91N 97.38W
09/05/2016  M61 MPH          YANKTON            SD   AWOS

            .

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Sep 5, 1:35 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
135 AM CDT MON SEP 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND DMG     SPRINGFIELD             42.86N 97.89W
09/05/2016                   BON HOMME          SD   EMERGENCY MNGR

            TREES DOWN AND SOME PROPERTY DAMAGE. EXTENT
            OF DAMAGE UNKNOWN AT THIS TIME. REPORT TIME
            BASED ON RADAR.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 1:27 AM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Plymouth, Sioux48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.